Web Content Viewer (JSR 286) - Healthy Weight

Actions
Loading...

Some people taking certain medications find they put on weight very easily. This is most likely to happen within the first six months of starting a medication. Medications that may increase your risk of gaining weight include:

Woman pouring medicine into hand

  • medications for mental illness, including:
    • atypical antipsychotics, such as clozapine and olanzapine
    • lithium
    • tricyclic antidepressants, such as amitriptyline
  • medications for diabetes, such as insulin, chlorpropamide, glibenclamide, glimepiride, glipizide and pioglitazone
  • sodium valproate (for epilepsy and other conditions)
  • beta blockers, such as propranolol and atenolol (for high blood pressure and other conditions).

There is no evidence to suggest that some other medications commonly thought to make people gain weight, such as hormone replacement therapy and the oral contraceptive pill, actually do so.

If you are taking a medication and are putting on weight quickly, talk to your doctor.